Is It Safe to Take Benadryl&Trade; While Breastfeeding?

Taking Benadryl™ while breastfeeding is considered to be safe in normal doses, although it is best for mothers to consult a doctor prior to use. The manufacturer errs on the side of caution and recommends that women avoid the medication while breastfeeding because it is excreted in breast milk and newborns are particularly sensitive to the effects of antihistamines. Studies have shown, however, that the effects on infants do not occur in most cases or are usually rather mild. Taking Benadryl™ while breastfeeding can have unwanted side effects on the mothers, such as reducing their breast milk supply and causing drowsiness.

Since it is an antihistamine, many women want to take Benadryl™ to control allergies. It blocks the effects of histamine in the body and is used to treat allergy symptoms like runny nose, sneezing, and watery eyes. Some might use it as a sleep aid as well. Women who are breastfeeding should consult a doctor prior to using Benadryl™ or the generic form, diphenhydramine. In some cases, doctors might recommend using other allergy medications such as fexofenadine or loratadine, which are generally milder in terms of side effects.

Typically, taking Benadryl™ while breastfeeding is considered to be safe in low doses or with occasional use because only a small amount passes into breast milk. Studies show that with minimal use, infants experience few or no effects from the Benadryl™ in breast milk. Some side effects can affect breastfed infants when the mothers take high doses or use the medication long term, however. Effects on the infant include irritability, colic, and drowsiness.

Although it is generally safe for women to take Benadryl™ while breastfeeding, there are side effects that might interfere with breastfeeding itself. Benadryl™ can reduce the breast milk supply, especially during early postpartum when the milk is not well established. High doses of the medication can decrease the levels of the hormone prolactin, which is necessary for breast milk production. Women can possibly prevent this from happening by taking a single dose of the drug at night after the final breastfeeding session of the day. Once breastfeeding is well established, this side effect is diminished because the infant's sucking keeps the milk supply steady.

In addition, there are several other side effects on the mothers that can occur when taking Benadryl™ while breastfeeding. Women might feel extremely drowsy or dizzy. It can also cause headache, dry mouth, and difficulty urinating. If the side effects become bothersome or hinder breastfeeding, women should consider switching to a different type of antihistamine.

Ad

You might also Like

Recommended

Discuss this Article

ysmina
Post 3

@bear78-- I agree with you. The key is using the medication only when it's necessary and taking the lowest dose possible.

Benadryl has several different ingredients and my doctor actually advised me to take an allergy medication with one ingredient while breastfeeding if I can. I think medications with multiple ingredients cause more side effects, but sometimes it is necessary for issues like allergies.

Something else to keep in mind is that the manufacturer does not recommend the use of the drug while breastfeeding. So they carry no responsibility if something goes wrong.

bear78
Post 2

@dlljohn-- I'm not a doctor and if you can ask your doctor that would be great.

I think that Benadryl in small amounts is fine during breastfeeding. If you take a high dose, your baby might experience drowsiness and other symptoms. It will also cause a reduction in breast milk because of the effects of the antihistamines.

If you take a small dose though, you and the baby will not experience much side effects. Just make sure to take it right after breastfeeding so that the medication does not mix into breast milk in large amounts.

ddljohn
Post 1

My allergies are killing me and my doctor's office is closed so I can't call and ask about Benadryl. I am breastfeeding and I'd rather not take any medications but I don't think I can get through the night with my symptoms. I have all the allergy symptoms right now, non stop sneezing, runny nose and eyes. Some say Benadryl is okay, while others say it's a bad idea. I'm not sure what to do.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email